Volume 20, issue 3 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Optimal simplices and codes in projective spaces

Henry Cohn, Abhinav Kumar and Gregory Minton

Geometry & Topology 20 (2016) 1289–1357
Abstract

We find many tight codes in compact spaces, in other words, optimal codes whose optimality follows from linear programming bounds. In particular, we show the existence (and abundance) of several hitherto unknown families of simplices in quaternionic projective spaces and the octonionic projective plane. The most noteworthy cases are 15–point simplices in 2 and 27–point simplices in O2, both of which are the largest simplices and the smallest 2–designs possible in their respective spaces. These codes are all universally optimal, by a theorem of Cohn and Kumar. We also show the existence of several positive-dimensional families of simplices in the Grassmannians of subspaces of n with n 8; close numerical approximations to these families had been found by Conway, Hardin and Sloane, but no proof of existence was known. Our existence proofs are computer-assisted, and the main tool is a variant of the Newton–Kantorovich theorem. This effective implicit function theorem shows, in favorable conditions, that every approximate solution to a set of polynomial equations has a nearby exact solution. Finally, we also exhibit a few explicit codes, including a configuration of 39 points in O2 that form a maximal system of mutually unbiased bases. This is the last tight code in O2 whose existence had been previously conjectured but not resolved.

Keywords
code, design, regular simplex, linear programming bounds, projective space, Grassmannian
Mathematical Subject Classification 2010
Primary: 51M16, 52C17
Secondary: 65G20, 49M15
Supplementary material

PARI/GP code

References
Publication
Received: 3 February 2014
Revised: 23 July 2015
Accepted: 23 July 2015
Published: 4 July 2016
Proposed: Ian Agol
Seconded: Leonid Polterovich, Walter Neumann
Authors
Henry Cohn
Microsoft Research
One Memorial Drive
Cambridge, MA 02142
United States
Abhinav Kumar
Department of Mathematics
Massachusetts Institute of Technology
77 Massachusetts Avenue
Cambridge, MA 02139
United States
Department of Mathematics
Stony Brook University
Stony Brook, NY 11794
United States
Gregory Minton
Microsoft Research
One Memorial Drive
Cambridge, MA 02142
United States